Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 3, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Feb 26, 2023, 4:10 PM CST for 5 counties in Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 26, 2023, 4:10 PM CST (22:10 UTC)
- Expired
- Feb 26, 2023, 5:00 PM CST
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Grant County, KS, Haskell County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 4:15 PM CST | TSTM WND GST 70 | Hugoton, KS | REPORT RECEIVED THROUGH SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 26, 3:17 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3141 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822
WUUS53 KDDC 262210
SVRDDC
KSC067-081-129-187-189-262300-
/O.NEW.KDDC.SV.W.0003.230226T2210Z-230226T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
410 PM CST Sun Feb 26 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Morton County in southwestern Kansas...
Southern Grant County in southwestern Kansas...
Stevens County in southwestern Kansas...
Southeastern Stanton County in southwestern Kansas...
Southwestern Haskell County in southwestern Kansas...
* Until 500 PM CST.
* At 409 PM CST, a severe thunderstorm was located near Feterita,
moving northeast at 60 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Hugoton around 420 PM CST.
Other locations in the path of this severe thunderstorm include
Moscow, Cave and Ryus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3729 10188 3758 10173 3754 10092 3739 10099
3739 10107 3722 10107 3713 10111 3703 10138
3700 10181
TIME...MOT...LOC 2209Z 211DEG 51KT 3708 10145
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
HOVORKA2 follow-up statements
078
WWUS53 KDDC 262228
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
428 PM CST Sun Feb 26 2023
KSC067-081-129-187-189-262300-
/O.CON.KDDC.SV.W.0003.000000T0000Z-230226T2300Z/
Morton KS-Grant KS-Stevens KS-Stanton KS-Haskell KS-
428 PM CST Sun Feb 26 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR NORTHEASTERN MORTON...SOUTHERN GRANT...STEVENS...SOUTHEASTERN
STANTON AND SOUTHWESTERN HASKELL COUNTIES...
At 428 PM CST, a severe thunderstorm was located near Moscow, moving
northeast at 60 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Cave and Ryus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3729 10166 3757 10159 3754 10092 3739 10099
3739 10107 3722 10107 3713 10111 3713 10131
3712 10159
TIME...MOT...LOC 2228Z 211DEG 51KT 3732 10127
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
HOVORKA144
WWUS53 KDDC 262238
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
438 PM CST Sun Feb 26 2023
KSC129-187-262248-
/O.CAN.KDDC.SV.W.0003.000000T0000Z-230226T2300Z/
Morton KS-Stanton KS-
438 PM CST Sun Feb 26 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON AND
SOUTHEASTERN STANTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CST for
southwestern Kansas.
LAT...LON 3755 10125 3754 10092 3739 10099 3739 10107
3731 10116
TIME...MOT...LOC 2238Z 211DEG 51KT 3745 10117
$$
KSC067-081-189-262300-
/O.CON.KDDC.SV.W.0003.000000T0000Z-230226T2300Z/
Grant KS-Stevens KS-Haskell KS-
438 PM CST Sun Feb 26 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR SOUTHEASTERN GRANT...NORTHEASTERN STEVENS AND SOUTHWESTERN
HASKELL COUNTIES...
At 438 PM CST, a severe thunderstorm was located near Ryus, moving
northeast at 60 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Satanta, Ryus and Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3755 10125 3754 10092 3739 10099 3739 10107
3731 10116
TIME...MOT...LOC 2238Z 211DEG 51KT 3745 10117
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 3:50 PM CST, 20 minutes earlier.
Area forecast discussion, Feb 26, 3:50 PM CST, 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 350 PM CST Sun Feb 26 2023 .UPDATE... Issued at 350 PM CST Sun Feb 26 2023 Expected squall line is evolving about 2 rows of counties further west than many models expected, probably because of a bit slower ejection of the parent upper cyclone. Adjusted pops to reflect further west coverage. Also included damaging wind/severe wording area wide in line with newly issued severe thunderstorm and tornado watches. With strong downdraft CAPE, gradually increasing surface dewpoints, and intense wind shear, damaging winds are likely from any updraft, particularly any linear segments, which we are expecting over the next few hours. Damaging winds are likely, and warnings for high winds can be expected. && .SHORT TERM...(This afternoon through Monday evening) Issued at 1237 PM CST Sun Feb 26 2023 Short term forecast remains largely on track compared to this time yesterday, as a powerful upper level shortwave impulse now located over the Desert Southwest, as per latest water vapor satellite imagery, will be the driver of anomalously warm temperatures this afternoon as well as severe convective storms this evening. Strong theta-e advection is underway across the central and southern plains as rapid lee cyclogenesis occurs in eastern CO ahead of the upper wave. Skies have cleared across much of southwest KS as of 18Z, which will support temperatures soaring into the low to mid 70s, and perhaps higher, while regions closer to central KS will only reach the mid/upper 60s under lingering cloud cover. By late afternoon/early evening, short range guidance/CAMs suggest a dryline will sharpen somewhere between US-83 and US-283, and become the focus for thunderstorm development during the 21-22Z time frame as significant DCVA overspreads the boundary. Uncertainty remains regarding moisture quality/degree of destabilization ahead of the dryline, however reasonably high confidence exists in MLCAPE building into the 500-1000 J/Kg range by mid-afternoon. On the other hand, the kinematics with this system are quite impressive. A 40-50 kt southerly low level jet under 60-75 kt southwesterlies at 500-mb will contribute to 55-75 kts of bulk shear, resulting in swift storm organization. Next question to unravel will be storm mode, and therefore primary severe hazard associated with the convective activity. Given the long, sufficiently curved hodographs immediately ahead of the initiating boundary, initial storm mode will likely be supercells capable of severe hail (1"+ in diameter) and damaging wind gusts. However, considering a 0-6km shear vector/dryline intersection angle of around 45 degrees, along with substantial forcing for ascent, rapid upscale growth into a fast-moving squall line appears likely. Once this occurs, primary severe hazard will transition to damaging wind gusts, some of which could be significant (65+ mph) given the strong low level jet and steep low level lapse rates supporting DCAPE in the 1000-1200 J/Kg range. Most favorable area for significant severe will reside across the far southeast zones (Comanche and Barber counties) where slightly higher MLCAPE will exist, but severe wind gusts can be expected east and south of a Liberal-Garden City-Hays line. Severe squall line will move quickly across our area, exiting our eastern zones into central KS before 11 PM CST. Once the convection clears our area, the next forecast concern becomes the gradient wind overnight behind the surging cold front on the backside of the deepening surface trough. Nighttime should save southwest KS from any high wind headlines as west-northwest winds are only expected to be sustained in the 25-35 mph range with gusts of 45-50 mph, but cannot be ruled out as pressure perturbations will likely exist across our area within the squall line's cold outflow. With time, winds will gradually diminish from southwest to northeast through Monday morning and afternoon, dropping into the 10-15 mph range by the end of the short term period. Despite the strength of the winds, poor CAA will keep temperatures above average Monday afternoon, with highs in the low to upper 60s under clear skies. .LONG TERM...(Tuesday through Sunday) Issued at 158 PM CST Sun Feb 26 2023 Medium range guidance agrees broad west-southwesterly flow will overspread the central and southern plains at the beginning of the long term period, with a couple weak perturbations west of the Rockies emanating through the flow. These features will induce lee cyclogenesis across eastern WY/CO, resulting in another day of strong downsloping surface winds supporting above average temperatures with highs in the mid 60s to low 70s Tuesday afternoon. These warm temperatures will be short lived as the aforementioned weak impulses push a cold front through southwest KS Tuesday night, dropping afternoon highs into the low to upper 50s Wednesday. Wednesday night into Thursday morning, GEFS/EPS ensembles agree the next strong upper level trough will be making its way into the Desert Southwest. Easterly upslope flow will trend northerly during the day Thursday as a surface trough deepens over the southern plains. Given mostly cloudy skies and CAA, temperatures will struggle into the 30s for most locations, the only exception being the far southeast zones where temperatures could break into the 40s. Confidence is increasing precipitation will also accompany this system, as now nearly all of the GEFS and EPS members, along with their deterministic counterparts, show widespread precipitation through much of the day. The bulk of this precipitation will likely fall as snow, as 850-mb temperatures drop well below 0 Celsius within the zone of enhanced ascent. Snow amounts will likely not be much, maybe 1-2", but anything helps at this point in the drought. Weak surface high pressure will build into the central plains behind the upper level wave Friday, resulting in an uptick in temperatures into the mid 40s/low 50s, but another upper level shortwave trough will dig southeast on the heels of the Thursday wave, giving our area another shot of cold air Friday night and keeping temperatures mostly static for Saturday. At the end of the period, southerly winds will return to the central plains between surface high pressure over Dixie Alley and another lee cyclone developing in eastern CO. As a result, temperatures will spike back into the 60s Sunday afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1030 AM CST Sun Feb 26 2023 As cirrus clears through this afternoon, south winds will increase at all airports, gusting 35-40 kts. Areas of blowing dust may reduce visibility at GCK/LBL this afternoon. Thunderstorms are expected to develop quickly in the vicinity of the airports during the 22-00z time window, then organize quickly into a linear complex and move east of all airports by 03z Mon. Some of these storms may be severe, with the primary risk being outflow wind gusts in excess of 50 kts. Gusts in excess of 60 kts are probable southeast of DDC toward P28. Using the 12z FV3 as a guide, included convective TEMPO groups where appropriate. Immediately behind the storms, winds will turn sharply NWly and remain very strong, gusting to near 40 kts. Intense NWly low level wind shear is forecast overnight. VFR/SKC will resume after 06z Mon, and continue through daylight Monday. && .PRELIMINARY POINT TEMPS/POPS... DDC 39 67 30 65 / 100 0 0 0 GCK 34 64 27 61 / 80 0 0 0 EHA 33 65 29 63 / 10 0 0 0 LBL 33 66 25 65 / 40 0 0 0 HYS 40 63 28 62 / 100 0 0 0 P28 43 68 34 66 / 100 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Springer LONG TERM...Springer AVIATION...Turner
Hazardous weather outlook, Feb 26, 3:22 AM CST, 12 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 322 AM CST Sun Feb 26 2023 KSZ030-031-043>046-061>066-074>081-084>090-270930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 322 AM CST Sun Feb 26 2023 /222 AM MST Sun Feb 26 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected ahead of an advancing dryline late This Afternoon through This Evening. The main threat will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Elevated to near critical fire weather conditions are possible Monday and Tuesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 26, 2:50 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
250 PM CST Sun Feb 26 2023
KSZ074-084-262130-
Stanton KS-Morton KS-
250 PM CST Sun Feb 26 2023
...A strong thunderstorm will impact portions of Morton and Stanton
Counties through 330 PM CST...
At 250 PM CST, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving north at 65 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Richfield around 310 PM CST.
Other locations in the path of this storm include Manter and Johnson
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3773 10204 3772 10156 3699 10156 3699 10204
TIME...MOT...LOC 2050Z 198DEG 57KT 3697 10201
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Feb 26, 3:25 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
325 PM CST Sun Feb 26 2023
KSZ061-062-074-075-084-085-262215-
Stanton KS-Kearny KS-Stevens KS-Hamilton KS-Grant KS-Morton KS-
325 PM CST Sun Feb 26 2023
...A strong thunderstorm will impact portions of Hamilton, Morton,
Kearny, Grant, western Stevens and Stanton Counties through 415 PM
CST/315 PM MST/...
At 325 PM CST/225 PM MST/, Doppler radar was tracking a strong
thunderstorm near Elkhart, moving northeast at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Richfield around 340 PM CST.
Other locations in the path of this storm include Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CST/700 PM
MST/ for southwestern Kansas.
&&
LAT...LON 3824 10204 3808 10111 3736 10121 3700 10139
3699 10204
TIME...MOT...LOC 2125Z 205DEG 51KT 3705 10188
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKAThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 2:50 PM CST | Special Weather Statement | DDC | Morton, Stanton | 40 min |
| Feb 26, 3:25 PM CST | Special Weather Statement | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 50 min |
| Feb 26, 3:45 PM CST | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 45 min |
| Feb 26, 4:01 PM CST | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 25 min |
| Feb 26, 4:17 PM CST | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 43 min |
| Feb 26, 4:32 PM CST | Severe Thunderstorm Warning | DDC | Finney, Haskell, Kearny, Lane, Scott | 43 min |
| Feb 26, 4:33 PM CST | Severe Thunderstorm Warning | DDC | Seward, Stevens | 42 min |
| Feb 26, 4:35 PM CST | Special Weather Statement | DDC | Scott | 25 min |
| Feb 26, 4:48 PM CST | Severe Thunderstorm Warning | DDC | Gray, Haskell | 27 min |
| Feb 26, 5:02 PM CST | High Wind Warning | DDC | Clark, Finney, Ford, Grant, Gray, Hamilton and 12 more | 2 hr |
| Feb 26, 5:05 PM CST | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 40 min |
| Feb 26, 5:08 PM CST | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Hodgeman, Meade | 52 min |
| Feb 26, 5:13 PM CST | Tornado Warning | DDC | Finney, Gray | 17 min |
| Feb 26, 5:18 PM CST | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell, Meade, Seward | 12 min |
| Feb 26, 5:26 PM CST | Tornado Warning | DDC | Finney, Hodgeman, Lane, Ness | 19 min |
| Feb 26, 5:32 PM CST | Tornado Warning | DDC | Ford, Gray | 13 min |
| Feb 26, 5:35 PM CST | Tornado Warning | DDC | Meade | 10 min |
| Feb 26, 5:41 PM CST | Severe Thunderstorm Warning | DDC | Ellis, Hodgeman, Ness, Pawnee, Rush, Trego | 49 min |
| Feb 26, 5:44 PM CST | Tornado Warning | DDC | Ford, Gray, Hodgeman | 16 min |
| Feb 26, 5:50 PM CST | Tornado Warning | DDC | Hodgeman | 10 min |
| Feb 26, 5:51 PM CST | Tornado Warning | DDC | Hodgeman | 9 min |
| Feb 26, 5:52 PM CST | Tornado Warning | DDC | Clark, Meade | 23 min |
| Feb 26, 5:57 PM CST | Severe Thunderstorm Warning | DDC | Clark, Comanche, Edwards, Ford, Gray, Hodgeman and 3 more | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.